You suffer from dizziness, nausea, headaches, sweating, tremors and you find it difficult to find your words. Chances are that your blood sugar level is too low. Have you never had a dangerously low blood sugar level and don't know what to do in this case? Then you can read more about this on this page. You can also read on this page, when it is wise to go to the doctor or hospital with low blood sugar.
Low blood sugar: this is what you should do
If your blood sugar level is too low, it is important to let the blood sugar level rise immediately. The best way to do this is to eat or drink something sweet. This is because the sugar in the food or drinks you eat or drink is quickly absorbed into the blood, which causes the blood sugar level to rise. When the blood sugar level rises, the complaints disappear by themselves and the danger of a low blood sugar level is gone.
There are several things you can eat or drink if you have low blood sugar. It involves the following foods and drinks:
- Dextrose tablets (glucose tablets).
- Sports drinks or soft drinks.
- Lemonade syrup with glucose (strong, with large amount of lemonade syrup).
- Granulated sugar (in cubes, dissolved in, for example, juice, soft drink or water).
Dextrose tablets are absorbed fastest by the body, but other foods and drinks also cause a rapid increase in blood sugar levels.
When to see a doctor?
In general, there is no need to go to the doctor or hospital with low blood sugar. In some cases, however, it can be important. When it is better to see a doctor with a low blood sugar level, you can read in the paragraphs below.
When you have a fever, it is better to see a doctor. Fever in combination with hypoglycemia can be dangerous.
Extreme nausea and vomiting
Nausea is one of the symptoms of hypoglycemia. In case of mild nausea you don't have to see a doctor or go to the hospital, but in case of extreme nausea you should. Also if you have to vomit, it is wise to go to the doctor or hospital. In this case, it is possible that the sweet foods and / or drinks you take cannot be absorbed. This means that the blood sugar level remains low and this is dangerous.
It is also wise to see a doctor in case of diarrhea. Just like fever, diarrhea in combination with hypoglycemia can also become dangerous. Especially if you have both fever and diarrhea or both nausea and diarrhea, it is wise to see a doctor.
Finally, it is important to go to the doctor or hospital if you have fainted due to hypoglycemia or if you feel you are going to faint. Fainting is very dangerous, especially when no one is around. If you faint and nobody is there, you cannot raise your blood sugar level and this can be life-threatening.